Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pathology
Volume 2013, Article ID 201095, 4 pages
http://dx.doi.org/10.1155/2013/201095
Case Report

Amiodarone Hepatotoxicity with Absent Phospholipidosis and Steatosis: A Case Report and Review of Amiodarone Toxicity in Various Organs

Department of Pathology, Wake Forest Baptist Health, Medical Center Boulevard, Winston-Salem, NC 27157, USA

Received 5 April 2013; Accepted 28 April 2013

Academic Editors: M. Guindi, T. Strecker, and W. P. Wang

Copyright © 2013 Adela Cimic and Joseph Sirintrapun. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. Suzuki, E. M. Brunt, D. E. Kleiner et al., “The use of liver biopsy evaluation in discrimination of idiopathic autoimmune hepatitis versus drug-induced liver injury,” Hepatology, vol. 54, no. 3, pp. 931–939, 2011. View at Publisher · View at Google Scholar
  2. P. Vassallo and R. G. Trohman, “Prescribing amiodarone: an evidence-based review of clinical indications,” Journal of the American Medical Association, vol. 298, no. 11, pp. 1312–1322, 2007. View at Publisher · View at Google Scholar · View at Scopus
  3. J. H. Lewis, R. C. Ranard, A. Caruso et al., “Amiodarone hepatotoxicity: prevalence and clinicopathologic correlations among 104 patients,” Hepatology, vol. 9, no. 5, pp. 679–685, 1989. View at Google Scholar · View at Scopus
  4. R. T. Stravitz and A. J. Sanyal, “Drug-induced steatohepatitis,” Clinics in Liver Disease, vol. 7, no. 2, pp. 435–451, 2003. View at Google Scholar · View at Scopus
  5. G. Babany, A. Mallat, E. S. Zafrani, M. F. S.-M. Girardin, B. Carcone, and D. Dhumeaux, “Chronic liver disease after low daily doses of amiodarone. Report of three cases,” Journal of Hepatology, vol. 3, no. 2, pp. 228–232, 1986. View at Google Scholar · View at Scopus
  6. J. H. Lewis, F. Mullick, K. G. Ishak et al., “Histopathologic analysis of suspected amiodarone hepatotoxicity,” Human Pathology, vol. 21, no. 1, pp. 59–57, 1990. View at Publisher · View at Google Scholar · View at Scopus
  7. K. Y. Hostetler, M. J. Reasor, E. R. Walker, P. J. Yazaki, and B. W. Frazee, “Role of phospholipase A inhibition in amiodarone pulmonary toxicity in rats,” Biochimica et Biophysica Acta, vol. 875, no. 2, pp. 400–405, 1986. View at Google Scholar · View at Scopus
  8. U. P. Kodavanti and H. M. Mehendale, “Amiodarone- and desethylamiodarone-induced pulmonary phospholipidosis, inhibition of phospholipases in vivo, and alteration of [14C]amiodarone uptake by perfused lung,” American Journal of Respiratory Cell and Molecular Biology, vol. 4, no. 4, pp. 369–378, 1991. View at Google Scholar · View at Scopus
  9. H. Luellmann, R. Luellmann-Rauch, and O. Wassermann, “Lipidosis induced by amphiphilic cationic drugs,” Biochemical Pharmacology, vol. 27, no. 8, pp. 1103–1108, 1978. View at Publisher · View at Google Scholar · View at Scopus
  10. U. M. Joshi, P. R. S. Kodavanti, B. Coudert, T. M. Dwyer, and H. M. Mehendale, “Types of interaction of amphiphilic drugs with phospholipids vesicles,” Journal of Pharmacology and Experimental Therapeutics, vol. 246, no. 1, pp. 150–157, 1988. View at Google Scholar · View at Scopus
  11. C. C. Chang, M. Petrelli, J. F. Tomashefski, and A. J. McCullough, “Severe intrahepatic cholestasis caused by amiodarone toxicity after withdrawal of the drug: a case report and review of the literature,” Archives of Pathology and Laboratory Medicine, vol. 123, no. 3, pp. 251–256, 1999. View at Google Scholar · View at Scopus
  12. R. Ramachandran and S. Kakar, “Histological patterns in drug-induced liver disease,” Journal of Clinical Pathology, vol. 62, no. 6, pp. 481–492, 2009. View at Publisher · View at Google Scholar · View at Scopus
  13. B. Rigas, L. E. Rosenfeld, and K. W. Barwick, “Amiodarone hepatotoxicity. A clinicopathologic study of five patients,” Annals of Internal Medicine, vol. 104, no. 3, pp. 348–351, 1986. View at Google Scholar · View at Scopus
  14. J. I. Kennedy, J. L. Myers, V. J. Plumb, and J. D. Fulmer, “Amiodarone pulmonary toxicity. Clinical, radiologic, and pathologic correlations,” Archives of Internal Medicine, vol. 147, no. 1, pp. 50–55, 1987. View at Google Scholar · View at Scopus
  15. R. Ruangchira-Urai, T. V. Colby, J. Klein, G. P. Nielsen, R. L. Kradin, and E. J. Mark, “Nodular amiodarone lung disease,” American Journal of Surgical Pathology, vol. 32, no. 11, pp. 1654–1660, 2008. View at Publisher · View at Google Scholar · View at Scopus
  16. P. Pintavorn and W. J. Cook, “Progressive renal insufficiency associated with amiodarone-induced phospholipidosis,” Kidney International, vol. 74, no. 10, pp. 1354–1357, 2008. View at Publisher · View at Google Scholar · View at Scopus
  17. S. Mukhopadhyay, S. Mukhopadhyay, N. Z. Abraham, L. A. Jones, L. Howard, and A. Gajra, “Unexplained bone marrow granulomas: is amiodarone the culprit? a report of 2 cases,” American Journal of Hematology, vol. 75, no. 2, pp. 110–112, 2004. View at Publisher · View at Google Scholar · View at Scopus
  18. S. Guyetant, M. C. Rousselet, N. Wion-Barbot et al., “Hyperthyroidism induced by amiodarone and hyperthyroidism induced by iodine, histologic, immunohistochemical and ultrastructural aspects,” Annales de Pathologie, vol. 15, no. 6, pp. 431–437, 1995. View at Google Scholar · View at Scopus